The Food and Drug Administration reports more than 100 cases of patients showing signs of bizarre behavior such as delirium and hallucinations and three people have died from falls. Even though none of these reported cases happened in the US, the FDA says doctors and parents should watch for signs of abnormal behavior.
Doctors say Tamiflu rarely has any side effects. But because of these reports, the FDA is sending out warnings to doctors and patients about the potential risks. The FDA is requiring makers of the drug Tamiflu to put warning labels on their product after some people reported incidents of abnormal behavior while taking the drug. Now the FDA is asking doctors to monitor their patients who are taking this treatment.
"So that there may be an increase in reporting potential adverse affects of Tamiflu here this season when a lot of people will be taking it," says Dr. Stephen Phillips.
Phillips says there could be more reports of the drug's side effects since everyone is looking out for strange behavior.
"If you notice, of if a family member notices because you may not notice, any odd signs of behavior, mental odd behavior, dementia, delirium, hallucinations, anything odd mentally, I would report it immediately," says Jathan Payne, a Pharmacist in Harrisonburg.
Pharmacist Jathan Payne says people taking Tamiflu may not know if they are acting strangely, so it's important for other people to monitor them closely.
"You must remember that still the best way to deal with the flu epidemic is to get the flu vaccination, and prevent it ahead of time...It's a lot more effective than the Tamiflu," says Dr. Phillips.
Dr. Phillips says if the FDA were to pull Tamiflu off the shelves, there are other flu treatments available. But he doesn't know how much of it is in stock if we were to face an epidemic. Dr. Phillips says there are no outbreaks of influenza reported in Virginia right now. But he says the CDC is reporting some flu activity in North Carolina.